Flash Flood, Saline
- When
- May 11, 6:41 AM CST
- Where
- Saline County, 1.33 mi WSW of Alexander to 1.08 mi ENE of Bryant
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 34.610, -92.460
A flooded roadway was observed by an NWS employee.
A cold front stalled across the northern counties of Arkansas, and the focus shifted to a storm system headed this way from Texas on the 10th/11th. As the system approached, moisture levels went through the roof.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A cold front stalled across the northern counties of Arkansas, and the focus shifted to a storm system headed this way from Texas on the 10th/11th. As the system approached, moisture levels went through the roof. Storm clouds had more than usual moisture to wring out, making them more efficient rain makers. Two to more than four inches of rain dumped from southwest into central sections of Arkansas. In the 48 hour period ending at 700 AM CDT on May 12th contributing to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 11, 4:24 AM CST, 2 hours 17 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Little Rock AR 524 AM CDT Thu May 11 2023 ...New AVIATION... .SHORT TERM... (Today through Friday Night ) Issued at 344 AM CDT Thu May 11 2023 H500 disturbance with its corresponding sfc based MCV will continue to work their way E/NE away from the area throughout the day. Prior to their departure, persistent rain and thunderstorms are expected to lift north over the state. Some of this activity will be efficient rainfall producers with 1-2 inch per hour rainfall rates or higher expected at times. Main concern still remains from southern into central AR. Overnight rain has already produced totals over 4 inches in spots. Precip will be east of the area by later this evening with precip wrapping up sooner across western parts of the state. A break is expected but as a more pronounced H500 low rotates its way northeast across the Central Plains additional rain and storms will be possible into Friday. Temperatures will again be lower today given the expected cloudcover and precip, but will warm up more for Friday. && .LONG TERM... (Saturday through Wednesday) Issued at 344 AM CDT Thu May 11 2023 For now, no sig changes to note regarding the long term fcst...low magnitude rain and storm chances wl persist across much of the FA thru the end of the weekend and into early next week. Broad H500 troughing wl be located over the Ern half of the Frnt Range, extending across the Cntrl Plains and into the Midwest. Broad upper- lvl high pressure is progged across much of the S/Ern US to begin the PD. Where showers and storms are not seen, seasonably warm condns wl cont thru the end of the weekend for portions of the FA. Medium-range guidance has remained optimistic on the evolution and approach of an early summer-type cdfrnt early next week. S/Ern US upper-lvl high pressure looks to erode Sun thru Mon as N/Ern US to S/Ern Canada troughing begins to amplify w/ a handful of shortwave perturbations pivoting through the mean trough flow. This wl set up a fetch of N/Wrly upper flow across the Cntrl third of the CONUS. Low-lvl mass fields indicate sfc high pressure wl sag S/wrd thru the Cntrl Plains, w/ a weak cdfrnt approaching the FA sometime during the day Mon. 'Cold' air wl not necessarily accompany this frnt, however, drier air should begin to filter into the region over the next few days, providing some relief from the muggier and higher dewpoint values that have been prevalent across much of the FA over the last week. Low Chc PoPs wl accompany the FROPA, however given the weak parameters of the synoptic environment, severe weather is not anticipated. Following the FROPA on Mon, sfc high pressure wl settle over the Cntrl US, keeping Nrly sfc winds over the state thru the remainder of the fcst PD. Much of the FA wl see temps moderate towards more seasonable values, w/ slightly cooler overnight lows resuming. Low Chc daily PoPs are currently fcst, as a handful of shortwave perturbations look to maneuver thru the mean N/Wrly flow thru the first half of next week. However, persistently Nrly sfc winds, and lower afternoon buoyancy potential given lower sfc moisture content should keep convective development to a minimum, w/ no significant or severe wx expected thru the end of the long term. && .AVIATION... (12Z TAFS) Issued at 522 AM CDT Thu May 11 2023 Widespread rain and thunderstorms will lift north across the state through the early afternoon hours with precip tapering off from west to east. Some activity may linger across E AR into the evening hours. MVFR and lower conditions are expected through nearly all of the TAF period. Winds will generally be out of the S-SE but could vary in speed and direction near storms. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 76 67 84 69 / 90 30 60 30 Camden AR 76 67 86 67 / 100 10 40 20 Harrison AR 74 65 83 65 / 100 30 60 20 Hot Springs AR 78 67 85 67 / 90 20 60 30 Little Rock AR 78 69 86 70 / 100 20 50 30 Monticello AR 76 68 86 70 / 90 10 30 20 Mount Ida AR 79 67 84 66 / 90 30 60 30 Mountain Home AR 74 65 83 65 / 100 30 60 20 Newport AR 79 68 84 70 / 90 40 50 30 Pine Bluff AR 76 68 87 69 / 90 20 40 20 Russellville AR 77 67 84 68 / 100 40 60 30 Searcy AR 77 66 84 68 / 90 30 50 30 Stuttgart AR 77 69 86 70 / 90 30 40 30 && .LZK WATCHES/WARNINGS/ADVISORIES... Flood Watch until 1 PM CDT this afternoon for ARZ042-043-052>055- 062-066-067-141-241-341. && SHORT TERM...67 LONG TERM....72 AVIATION...67
Hazardous Weather Outlook National Weather Service Little Rock AR 406 AM CDT Thu May 11 2023 ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069- 103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230- 237-238-240-241-313-340-341-121000- Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence- Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry- Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark- Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln- Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest- Newton County Higher Elevations-Searcy County Lower Elevations- Southern Johnson County-Southern Pope County- Southeast Van Buren County-Western and Northern Logan County- Northern Scott County-Northwest Yell County- Polk County Lower Elevations- Central and Eastern Montgomery County- Boone County Higher Elevations-Newton County Lower Elevations- Northwest Searcy County Higher Elevations- Johnson County Higher Elevations-Pope County Higher Elevations- Van Buren County Higher Elevations- Southern and Eastern Logan County- Central and Southern Scott County-Yell Excluding Northwest- Northern Polk County Higher Elevations- Northern Montgomery County Higher Elevations- Eastern, Central, and Southern Searcy County Higher Elevations- Southeast Polk County Higher Elevations- Southwest Montgomery County Higher Elevations- 406 AM CDT Thu May 11 2023 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Rain and thunderstorms are expected to continue across the state for much of the day. Severe weather chances are low. Heavy rain is the main concern with some locations across central and southern Arkansas set to receive an additional 2-4 inches of rain which could lead to flash flooding. Some locations overnight picked up several inches of rain already. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered showers and thunderstorms are expected in the coming days. Rain chances will be highest during the heat of the afternoon and early evening. The severe weather threat should stay limited at most. No other hazardous weather is forecast through the long term period. .Spotter Information Statement... Spotter activation is not expected as this time. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 67/72
The Little Rock radar (KLZK), 31 km away, was scanning. The volume nearest the first event began at 12:41 UTC.
7 flash flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
A flooded roadway was observed by an NWS employee.
Water over the roadway.
High water completely covered portions of Airport Road near the Hot Springs Airport.
High water was up to the edge of businesses along Arkansas Highway 7.
Observer in Hot Springs measured 6.05 inches of rain over a 24 hour period.
Multiple trees and powerlines were blown down about 3 miles west of Rison along Arkansas Highway 35.
Arkansas Highway 114 completely covered by high water near the intersection of Jupiter Lane.
Arkansas Highway 9 near Princeton was closed due to high water over the roadway. Several rural roads also water covered near the community of Willow just north of Princeton.
A portion of Arkansas Highway 114 was closed due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100264, 1100265, 1100266, 1100268, 1100269, 1100270, 1100271, 1100273, 1100274.